There have been 128 cases of bisphosphonate-associated esophageal cancer reported to the Food and Drug Administration’s (“FDA”) adverse event system from 1995 through 2010. Fosamax use was implicated in a whopping 75% of these cases.
This total is a dramatic increase from the FDA’s 2009 analysis, which found only 23 such cases. The additional cases were indentified through an examination of the FDA’s system for records related to esophageal cancer in combination with all drug names for bisphosphonates over the period from 1996 to 2010.
Researchers have previously stated that “[e]sophagitis has been associated with oral bisphosphonates . . . [and] [e]rosive esophagitis and persistent mucosal abnormalities have been noted with [drugs similar to Fosomax].” At minimum, experts advised that an “[i]ncreased awareness and vigilance is needed for patients receiving oral biosphosphonate therapy.”
It is important to note that the labels for bisphosphonates have been updated several times in the past to warn of serious side effects, including Osteonecrosis of the Jaw (ONJ) and atypical thigh fractures.